Arizona, 2010

Flash Flood and Hail in Arizona, August 6, 2010

August 6, 2010 · NWS TWC · 2 events in 1 county or zone

Adequate moisture and southerly flow allowed for another day of thunderstorm activity. Heavy rainfall, flash flooding, and large hail occurred under the strongest storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Adequate moisture and southerly flow allowed for another day of thunderstorm activity. Heavy rainfall, flash flooding, and large hail occurred under the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 6, 2:30 PM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 6, 2:30 PM MST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST FRI AUG 6 2010

.SYNOPSIS...AN ACTIVE MONSOON PATTERN IS EXPECTED TODAY THROUGH
SUNDAY AS SOUTHEAST ARIZONA REMAINS IN BETWEEN HIGH PRESSURE OVER
NEW MEXICO...AND A TROUGH DEVELOPING WEST OF THE AREA. A FEW OF THE
STORMS COULD BE STRONG THROUGH SUNDAY. A DRIER SOUTHWEST FLOW ALOFT
WILL REDEVELOP EARLY NEXT WEEK AS THE HIGH SHIFTS BACK INTO THE
SOUTHEAST U.S. AND THE WEST COAST TROUGH MOVES INTO THE GREAT BASIN.

&&

.DISCUSSION...ACTIVITY SLOW TO GET GOING THIS AFTERNOON...AS DEBRIS
CLOUDINESS KEEPING TEMPS JUST BELOW CONVECTIVE. STRONG GULF SURGE IN
PROGRESS NOTED BY DEWPOINT OF 75 DEGS AND 15KT SOUTH WIND AT ROCKY
POINT. ATMOSPHERE CONTINUES TO MOISTEN THIS AFTERNOON WITH DEWPOINTS
55-60 DEGREES AND PWAT AROUND 1.50 INCHES...WHICH SHOWED UP NICELY
ON 18Z SPECIAL SOUNDING ALSO COOLER 500 MB TEMP OF -7 DEG C. STRONG
SHEAR PROGGED TO DEVELOP THIS EVENING BY NAM WITH SOUTHEAST 500 MB
FLOW AT 30KTS. STRONG STORMS WITH WIND AND HEAVY RAIN THREAT LIKELY
TO DEVELOP THIS EVENING. HAVE CONTEMPLATED FLASH FLOOD WATCH FOR
BOTH THIS AFTERNOON AND SATURDAY...BUT WILL WAIT TO SEE HOW STORMS
IN MEXICO ORGANIZE. FEEL WITH RAPIDLY INCREASING MOISTURE LEVELS
THAT A FEW LOCATIONS WILL GET VERY HEAVY AMOUNTS DESPITE INCREASED
STORM MOTIONS.

MID AND UPPER HIGH CENTER CURRENTLY IN PLACE OVER SOUTHERN NEW
MEXICO. THIS HAS PLACED SOUTHEAST ARIZONA IN A GENERAL SOUTHERLY
FLOW. MOISTURE IS GRADUALLY INCREASING WITHIN THIS FLOW WITH PWAT
VALUES NOW BETWEEN 1.25-1.50 INCHES. LARGE MCS DEVELOPED LAST NIGHT
OVER SOUTHERN SONORA REMNANT MCV FROM THIS COMPLEX IS PRESENTLY OVER
THE CENTRAL GULF OF CALIFORNIA. DEBRIS CLOUDINESS IS OVER SANTA CRUZ
AND EASTERN PIMA COUNTIES.

TODAY AND TONIGHT...12Z TUS SOUNDING IS VERY SIMILAR TO YESTERDAYS
ALTHOUGH MOISTURE LEVEL APPEARS TO BE IN ERROR WHEN COMPARED TO
GOES PWAT SAT WHICH INDICATES VALUES APPROACHING 1.50 INCHES. FLOW
AND SHEAR PROFILE IS MUCH IMPROVED WITH SSW 15-30 KTS BETWEEN
700-300 MB. NAM PROGS THIS FLOW TO TURN MORE SOUTHEASTERLY DURING
THE AFTERNOON. MOISTURE CONVERGENCE BOUNDARY AND BEST INSTABILITY
CURRENTLY LINING UP OVER EASTERN PIMA...PINAL AND SANTA CRUZ
COUNTIES AND EXPECT WIDESPREAD CONVECTION SOME POSSIBLY SEVERE OVER
THESE AREAS THIS AFTERNOON...PERMITTED DEBRIS CLOUDINESS BREAKS UP
BY NOON. WILL SEND UP AN 18Z SOUNDING TO SEE HOW THE ATMOSPHERE IS
EVOLVING AND HOPEFULLY GET A BETTER SAMPLE OF MOISTURE LEVEL. WEAK
INVERTED TROUGH AS NOTED OVER SOUTHERN CHIHUAHUA AND WILL MOVE
NORTHWEST TOWARDS COCHISE COUNTY OVERNIGHT...MCS LIKELY TO DEVELOP
OVER NORTHERN SONORA WITH THIS FEATURE AND MAY EXTEND INTO SOUTHERN
COCHISE COUNTY.

SATURDAY...SHOULD BE ANOTHER ACTIVE DAY AS REMNANT MCV ROTATES NORTH
FROM GULF OF CALIFORNIA INTO WESTERN PIMA COUNTY...SHOULD ALSO OF
HAD A GULF SURGE BY THIS TIME TO FURTHER INCREASE MOISTURE LEVELS.
FLOW AND SHEAR REMAIN HIGHLY FAVORABLE FOR STORM ORGANIZATION.
DEBRIS CLOUDINESS FROM TONIGHTS CONVECTION MAY ACT AS A
HINDRANCE...ESPECIALLY IF THERE IS A SIGNIFICANT OVERNIGHT COMPLEX
IN SONORA AS SOME MODELS SHOWS.

FLOW TURNS DECIDEDLY MORE SOUTHWESTERLY DURING THE UPCOMING WEEK
WITH A DOWNTURN IN CONVECTION. STILL A ENOUGH MOISTURE ON SUNDAY FOR
CLIMO OR SLIGHTLY BELOW COVERAGE.

&&

.AVIATION...SCATTERED TO NUMEROUS THUNDERSTORMS WITH CIGS 4-7KFT AGL
ARE EXPECTED THROUGH AT LEAST 04Z. ISOLD TO WDLY SCT SHRA/TSRA
LINGERING AFTER 04Z WITH SCT-BKN CLOUD BASES OF 5-9KFT. LCL VSBY 2SM
AND CIGS 2KFT NEAR TSRA ALONG WITH WIND GUSTS TO 50 KTS. OTHERWISE
SFC WIND VARIABLE LESS THAN 10 KNOTS. ANOTHER ACTIVE DAY OF
THUNDERSTORMS IS FORECAST SATURDAY. AVIATION DISCUSSION NOT UPDATED
FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC...SHOEMAKER
AVIATION/FIRE WX...DROZD

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 6, 10:20 AM MST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1020 AM MST FRI AUG 6 2010

AZZ019-029>035-071730-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1020 AM MST FRI AUG 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE NORTHWARD
THROUGH THE EVENING HOURS AND CONTINUE OVERNIGHT. THE MAIN THREAT
WILL BE STRONG AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. VERY
HEAVY RAIN IN EXCESS OF AN INCH PER HOUR COULD LEAD TO FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT OF STRONG WIND GUSTS AND HEAVY RAINFALL WILL CONTINUE
ON SATURDAY...ALTHOUGH STORM COVERAGE MAY DECREASE ON SUNDAY.

A GENERAL DOWNTURN IN THE MONSOON WILL CONTINUE MONDAY THROUGH
THURSDAY...WITH ONLY ISOLATED THUNDERSTORMS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 6, 3:21 PM MST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
321 PM MST FRI AUG 6 2010

AZZ032-062300-
TOHONO OODHAM NATION AZ-
321 PM MST FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 400 PM
MST...

AT 311 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF SELLS OVER STATE HIGHWAY
86.  THIS STORM WAS TRACKING TOWARD THE NORTH AT LESS THAN 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SANTA ROSA...NOLIC...SAN
LUIS...SIL NAGGIA...MOUNTAIN VILLAGE...COVERED WELLS...AK CHIN AND
ANEGAM.

LAT...LON 3243 11219 3234 11164 3188 11195 3189 11224
TIME...MOT...LOC 2219Z 180DEG 0KT 3199 11189
Local storm report, Aug 6, 4:08 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
408 PM MST FRI AUG 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             1 N HEREFORD            31.45N 110.19W
08/06/2010  M0.25 INCH       COCHISE            AZ   TRAINED SPOTTER

&&

PYTLAK
Special weather statement, Aug 6, 5:16 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
516 PM MST FRI AUG 6 2010

AZZ030-035-070115-
COCHISE COUNTY AZ-UPPER GILA RIVER VALLEY AZ-
516 PM MST FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE AND
SOUTHWESTERN GRAHAM COUNTIES UNTIL 615 PM MST...

AT 512 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM BETWEEN FORT GRANT AND MOUNT GRAHAM...OR 18
MILES SOUTHWEST OF SAFFORD...MOVING NORTH AT 10 MPH. OTHER STRONG
THUNDERSTORMS OVER SOUTHWEST GRAHAM COUNTY WERE NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MOUNT GRAHAM AND FRYE MESA
DAM.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3282 11044 3280 10976 3253 10974 3220 11017
      3228 11037
TIME...MOT...LOC 0014Z 162DEG 10KT 3265 10991

MINNICK
Local storm report, Aug 6, 5:21 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
521 PM MST FRI AUG 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             2 E CORONADO NATIONAL M 31.35N 110.21W
08/06/2010  M0.88 INCH       COCHISE            AZ   TRAINED SPOTTER

&&

PYTLAK

The radar

The Tucson radar (KEMX), 72 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Cochise

When
August 6, 5:36 PM MST to 5:39 PM MST
Where
Cochise County, 5.7 mi WSW of Palominas
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.350, -110.210

Nickel size hail began at 520 pm, eventually growing as large as 1.25 inches in diameter.

Flash Flood, Cochise

When
August 6, 6:30 PM MST to 7:30 PM MST
Where
Cochise County, 4.77 mi SSW of Lewis Spgs to 3.26 mi SE of Sierra Vista
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.520, -110.170

Several sections of Moson Road were covered in flood waters and debris. Spotter reported a rainfall total of 2.30 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239808, 239807.